Limits...
A fatal case of recurrent amiodarone-induced thyrotoxicosis after percutaneous tracheotomy: a case report.

Papaioannou V, Terzi I, Dragoumanis C, Konstantonis D, Theodorou V, Pneumatikos I - J Med Case Rep (2007)

Bottom Line: He was begun on thionamide, prednisone and beta-blockers.Finally, the patient developed multiple organ failure and died, seven days later.We suggest that percutaneous tracheotomy could precipitate a thyrotoxic crisis, particularly in non-euthyroid patients suffering from concurrent severe illness and should be performed only in parallel with emergency thyroid surgery, when indicated.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Intensive Care Medicine, Alexandroupolis University Hospital, Democritus University of Thrace, Medical School, Dragana, Alexandroupolis 68100, Greece. christosdragoumanis@gmail.com.

ABSTRACT

Background: Amiodarone is a widely used antiarrythmic drug, which may produce secondary effects on the thyroid. In 14-18% of amiodarone-treated patients, there is overt thyroid dysfunction, usually in the form of amiodarone-induced thyrotoxicosis, which can be difficult to manage with standard medical treatment.

Case presentation: Presented is the case of a 65-year-old man, under chronic treatment of atrial fibrillation with amiodarone, who was admitted to the Intensive Care Unit with acute cardio-respiratory failure and fever. He was recently hospitalized with respiratory distress, attributed to amiodarone-induced pulmonary fibrosis. Clinical and laboratory investigation revealed thyrotoxicosis due to amiodarone treatment. He was begun on thionamide, prednisone and beta-blockers. After a short term improvement of his clinical status the patient underwent percutaneous tracheotomy due to weaning failure from mechanical ventilation, which led to the development of recurrent thyrotoxicosis, unresponsive to medical treatment. Finally, the patient developed multiple organ failure and died, seven days later.

Conclusion: We suggest that percutaneous tracheotomy could precipitate a thyrotoxic crisis, particularly in non-euthyroid patients suffering from concurrent severe illness and should be performed only in parallel with emergency thyroid surgery, when indicated.

No MeSH data available.


Related in: MedlinePlus

The fluctuations of thyroid hormones during patient's ICU stay.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2194711&req=5

Figure 1: The fluctuations of thyroid hormones during patient's ICU stay.

Mentions: Twenty four hours later, he was readmitted to the emergency department with fever (up to 38.6°C), severe dyspnea and production of pink, frothy sputum. On second hospital admission the patient was cyanotic, restless and irritable [arterial blood gases (ABGs) without supplemental oxygen: pH: 7.49; pO2: 45 mmHg; PCO2: 35 mmHg; SpO2: 85%], with pulse of 145 beats/min, blood pressure 140/80 mmHg and respiratory rate of 35/min. Physical examination revealed regular tachycardic rhythm with S3/S4 gallop, whereas rales presented in all lung fields. His electrocardiogram (ECG) showed a sinus tachycardia, without evidence of acute myocardial ischemia. Blood count and routine serum biochemistry tests were normal. The patient was intubated and transferred to the ICU, where he was started on bronchodilators, furosemide diuresis and broad spectrum antibiotics (ciprofloxacin plus amoxycilline/clavulanic acid), as the initial impression was of an acute pulmonary edema due to decompensated heart failure or concomitant severe respiratory infection. However, plasma thyroid function tests were indicative of severe thyrotoxicosis that was attributed to chronic amiodarone treatment (Figure 1), [free T4:26 ng/dL, (normal range: 0.7–1.9); Thyroid Stimulating Hormone (TSH) <0.01 μIU/ml, (normal range: 0.38–3.80); free T3:9.5 pg/mL, (normal range: 1.4–3.8)] and he was begun on propylthiouracil (600 mg, po, tid), prednisone (30 mg, daily, IV), propranolol (40 mg, qid), furosemide (40 mg/h, IV) and low molecular weight heparin. At the same time, the patient remained under sedation with midazolame and remifentanyl and occasionally, under neuromuscular block with cis-atracurium. Antithyroglobulin, antimicrosomal and TSH-receptor antibody results were negative. The ultrasonography of the thyroid gland was more or less normal (slightly increased gland size) whereas color flow Doppler sonography (CFDS) demonstrated a heterogeneous pattern with decreased flow.


A fatal case of recurrent amiodarone-induced thyrotoxicosis after percutaneous tracheotomy: a case report.

Papaioannou V, Terzi I, Dragoumanis C, Konstantonis D, Theodorou V, Pneumatikos I - J Med Case Rep (2007)

The fluctuations of thyroid hormones during patient's ICU stay.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2194711&req=5

Figure 1: The fluctuations of thyroid hormones during patient's ICU stay.
Mentions: Twenty four hours later, he was readmitted to the emergency department with fever (up to 38.6°C), severe dyspnea and production of pink, frothy sputum. On second hospital admission the patient was cyanotic, restless and irritable [arterial blood gases (ABGs) without supplemental oxygen: pH: 7.49; pO2: 45 mmHg; PCO2: 35 mmHg; SpO2: 85%], with pulse of 145 beats/min, blood pressure 140/80 mmHg and respiratory rate of 35/min. Physical examination revealed regular tachycardic rhythm with S3/S4 gallop, whereas rales presented in all lung fields. His electrocardiogram (ECG) showed a sinus tachycardia, without evidence of acute myocardial ischemia. Blood count and routine serum biochemistry tests were normal. The patient was intubated and transferred to the ICU, where he was started on bronchodilators, furosemide diuresis and broad spectrum antibiotics (ciprofloxacin plus amoxycilline/clavulanic acid), as the initial impression was of an acute pulmonary edema due to decompensated heart failure or concomitant severe respiratory infection. However, plasma thyroid function tests were indicative of severe thyrotoxicosis that was attributed to chronic amiodarone treatment (Figure 1), [free T4:26 ng/dL, (normal range: 0.7–1.9); Thyroid Stimulating Hormone (TSH) <0.01 μIU/ml, (normal range: 0.38–3.80); free T3:9.5 pg/mL, (normal range: 1.4–3.8)] and he was begun on propylthiouracil (600 mg, po, tid), prednisone (30 mg, daily, IV), propranolol (40 mg, qid), furosemide (40 mg/h, IV) and low molecular weight heparin. At the same time, the patient remained under sedation with midazolame and remifentanyl and occasionally, under neuromuscular block with cis-atracurium. Antithyroglobulin, antimicrosomal and TSH-receptor antibody results were negative. The ultrasonography of the thyroid gland was more or less normal (slightly increased gland size) whereas color flow Doppler sonography (CFDS) demonstrated a heterogeneous pattern with decreased flow.

Bottom Line: He was begun on thionamide, prednisone and beta-blockers.Finally, the patient developed multiple organ failure and died, seven days later.We suggest that percutaneous tracheotomy could precipitate a thyrotoxic crisis, particularly in non-euthyroid patients suffering from concurrent severe illness and should be performed only in parallel with emergency thyroid surgery, when indicated.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Intensive Care Medicine, Alexandroupolis University Hospital, Democritus University of Thrace, Medical School, Dragana, Alexandroupolis 68100, Greece. christosdragoumanis@gmail.com.

ABSTRACT

Background: Amiodarone is a widely used antiarrythmic drug, which may produce secondary effects on the thyroid. In 14-18% of amiodarone-treated patients, there is overt thyroid dysfunction, usually in the form of amiodarone-induced thyrotoxicosis, which can be difficult to manage with standard medical treatment.

Case presentation: Presented is the case of a 65-year-old man, under chronic treatment of atrial fibrillation with amiodarone, who was admitted to the Intensive Care Unit with acute cardio-respiratory failure and fever. He was recently hospitalized with respiratory distress, attributed to amiodarone-induced pulmonary fibrosis. Clinical and laboratory investigation revealed thyrotoxicosis due to amiodarone treatment. He was begun on thionamide, prednisone and beta-blockers. After a short term improvement of his clinical status the patient underwent percutaneous tracheotomy due to weaning failure from mechanical ventilation, which led to the development of recurrent thyrotoxicosis, unresponsive to medical treatment. Finally, the patient developed multiple organ failure and died, seven days later.

Conclusion: We suggest that percutaneous tracheotomy could precipitate a thyrotoxic crisis, particularly in non-euthyroid patients suffering from concurrent severe illness and should be performed only in parallel with emergency thyroid surgery, when indicated.

No MeSH data available.


Related in: MedlinePlus